Funnel Cloud, Minnehaha
- When
- June 19, 6:53 PM CST
- Where
- Minnehaha County, 3.77 mi NNW of Sioux Falls Sky Have
- Reported by
- Social Media
- Coordinates
- 43.500, -96.830
Multiple photos received of a brief, non-thunderstorm funnel cloud.
Weak shear and shallow instability along a pre-existing boundary led to development of a brief spin-up of a high-based funnel.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Weak shear and shallow instability along a pre-existing boundary led to development of a brief spin-up of a high-based funnel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 19, 5:33 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 633 PM CDT Fri Jun 19 2020 .SHORT TERM...(This Evening through Saturday night) Issued at 328 PM CDT Fri Jun 19 2020 The main concern in the short term forecast will be the potential development of rain later tonight and into Saturday morning and then the severe weather threat Saturday evening. This afternoon has featured light winds with temperatures near normal across the region. High clouds have begun moving in from the south as the next system approaches. A compact short-wave trough extending from south central Wyoming into Colorado this afternoon will move east into Nebraska by Saturday morning. A strong 850 mb front that had moved to the Kansas and Nebraska border will return north and extend across northwestern Iowa by late tonight. At the same time, a jet streak will set up over northern Minnesota leaving northwestern Iowa in the right entrance region of the jet. There is very limited instability - MUCAPES < 250 J/kg - but with moist adiabatic lapse rates strong lift should develop along the front as the jet and front interact resulting in the development of rain across northwestern Iowa. While a few thunderstorms are possible - we are expecting the event to be primarily stratiform rain. As the wave and jet continue to move northeast Saturday morning, the primary area of rain will spread toward Jackson MN. With lift associated with jet streak extending well north of the 850 mb boundary lighter rain will be possible as far north as Brookings and Marshall on Saturday morning. This rain is expected to move east of Spencer and Windom by late Saturday afternoon. The probability matched mean QPF from the HREF has well over an inch of rain from northeastern Nebraska into northwestern Iowa so some places could see over an inch of rain in this event. Fortunately rainfall rates will be low enough so that flash flooding is not expected. With the rain, highs along and east of I-29 will only be in the lower to mid 70s. Little if any rain is expected tonight and Saturday morning north and west of a line from Lake Andes to De Smet. And with clouds clearing out fairly quickly on Saturday morning, temperatures should warm to around 80 by late afternoon. A second upper wave will move south from southern Alberta into South Dakota during the afternoon. Dew points will only be around 60 degrees so MLCAPES will be from 1000-1500 J/kg by late afternoon. With the approaching wave, mid-level winds will increase to 35 to 40 kts resulting in 0-6 km bulk shear around 40 kts toward 00Z Sunday. An inverted trough extending north from low pressure in Colorado into west central SD will serve as a focus for convective initiation in the late afternoon. CAMs are showing discrete cells with the potential for supercells. These storms could produce large hail to golf balls west of a Huron to Lake Andes line. There is the potential of storms growing scale as they move toward the James River. That could bring a short period where wind gusts to 60 mph will be possible. However, cooler temperatures in eastern South Dakota from the earlier cloud cover and arrival of sunset makes it likely these storms will weaken as they move east of the James River. While an isolated severe report is possible east of the James, the probability is low. .LONG TERM...(Sunday through Friday) Issued at 328 PM CDT Fri Jun 19 2020 Sunday will bring another risk of severe storms to the region. The boundary responsible for convection Saturday evening in central South Dakota will extend from Jackson MN to Yankton SD by late Sunday afternoon. There will be a lot more instability to work with with MLCAPES over 2000 J/kg. However, shear will be less - generally around 30 kts which favors more multicells. Initially the atmosphere will be capped and the exact location for location for sever weather will depend upon when the cap breaks. Consensus of the deterministic models is for convective initiation to be somewhere in northwestern Iowa during the late afternoon. These storm will grow upscale more rapidly and with an organizing cold pool will move southeast of the area during the evening. Both damaging winds and large hail will be possible with these storms. The front may linger close to I-80 on Monday bringing another chance for thunderstorms on Monday afternoon as well. Then a strong wave will move around the upper low over Canada and force the front into the Mississippi Valley. Both the ECMWF and GEFS are showing the potential for unseasonably cool air to come over the area Tuesday and Wednesday. The mean 850 mb temperatures from both models is around +10 C which ranks as one of the 10% coldest air masses for this time of year. As a result highs on Tuesday will rise only into the lower to mid 70s. It could even be colder if cyclonic flow around the upper low results in the formation of stratocumulus by late morning or early afternoon. A gradual warm up is then expected toward the end of next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 633 PM CDT Fri Jun 19 2020 Variable winds generally at or below 10kts are expected through the period, though isolated stronger winds are possible Saturday morning-early afternoon as high based showers/isolated storms lift northeast through the region. Brief MVFR ceilings could accompany the showers/storms in northwest Iowa Saturday morning, but otherwise VFR conditions will prevail through the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Schumacher LONG TERM...Schumacher AVIATION...JH
Hazardous Weather Outlook National Weather Service Sioux Falls SD 457 AM CDT Fri Jun 19 2020 SDZ038-039-050-052>054-057>061-063>065-068-069-201000- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 457 AM CDT Fri Jun 19 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. After a small chance for a non-severe thunderstorm during Saturday morning and afternoon, scattered storms are expected to develop by evening across central South Dakota, and move into the James River valley during the evening. A few of these storms could be severe with large hail and damaging wind. A few strong to severe thunderstorms will also be possible on Sunday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056- 062-066-067-201000- Lyon-Osceola-Dickinson-O'Brien-Clay-Lincoln-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Brookings-Lake-Moody-Minnehaha-Turner- 457 AM CDT Fri Jun 19 2020 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered non-severe thunderstorms are expected through at least the early Saturday afternoon. Additional thunderstorms developing by mid to late afternoon on Sunday may be severe with large hail and damaging wind. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ012-020>022-031-032-NEZ013-014-SDZ070-071-201000- Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Clay- Union- 457 AM CDT Fri Jun 19 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Widespread rainfall with scattered thunderstorms will develop by early Saturday, and diminish somewhat during the afternoon. These storms will not be severe, but could produce some spotty heavier rainfall. On Sunday, thunderstorms will develop mid to late afternoon, with a few severe storms possible. The main threats will be large hail and damaging winds. Storms should diminish in intensity after sunset. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sioux Falls radar (KFSD), 13 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
1 funnel cloud. Local standard time, as filed.
Multiple photos received of a brief, non-thunderstorm funnel cloud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907133.